Poster Girl?

2014-08-07 14.14.09

I had my pre-treatment appointment with my oncologist this past Thursday, who happily informed me that my blood work levels were all awesome this time – she was so impressed :-).  She also went on to say how amazing I looked, and that I should be the ‘poster girl’ for chemo! If only she knew how much I was doing on the holistic side of things to make that happen.

During my appointment with the oncologist, I confirmed my treatment time for 2pm the next day (Friday) and given the fact that she told me these last four rounds of chemo would take 4 – 5 hours to administer, I questioned whether we needed to adjust my appointment time. However, I was assured we would be fine. She also was of the opinion that my last four chemo treatments will most likely be much ‘easier’ than my first four.

As I was about to hop in the shower and prepare for my chemo appointment on Friday, I received a phone call from the CCC (Cancer Care Clinic) asking if I could come in within 15 minutes, or switch my appointment to Monday, as low and behold they hadn’t allowed enough time for my treatment. Kirk had just left for the gym, so once again I had to put my big girl panties on and head in for treatment by myself. My Dad drove me over to the CCC and Kirk met me a couple of hours into things. Needless to say Lorazepam came to the rescue once again, as did my sister Brenda, who met me there within minutes of my arrival. Surely the medical staff can understand that going for a round of chemo isn’t like popping a pill – it requires some psychological warming up to! Fifteen minutes warning isn’t quite enough for some of us :-(.

So it began, my first dose of PacLitaxel, also known as Taxol the ‘chemo of choice’ for Triple Negative Breast Cancer. An hour of pre-meds entailing Benadryl (an anti-allergenic) , Decadron (a steroid) and Zantac (for my stomach) to get me started, and then came three and a half long hours of Taxol dripping into my bloodstream. The nurse kept a close eye on me for the first twenty minutes or so to see if I would have a reaction to the Taxol. All was clear though, so they continued full steam ahead. I did ask about ice packs for my fingers and toes, as everywhere I read suggested this as a way to prevent neuropathy and other not-so-nice side effects of the treatment. However, the nurses assured me that was not needed for this type of Taxol, as it wasn’t typically associated with neuropathy. She convinced me that PACLitaxel was much less harsh than Docetaxel.

Other than tired afterwards, I was happy to not have the onslaught of usual nausea this time. In fact, I woke up Saturday feeling quite okay in spite of a very restless sleep. As the day passed however, I did feel overwhelmed with a sore, achy feeling  all over my body. In addition, my finger tips felt ‘sore’. I’m hoping this is not a sign of anything further. I did ice them when I felt this, in hopes that it will stop anything bad from happening. I really don’t want to lose my fingernails, have tingling in my fingers or encounter neuropathy if I can help it.

Sunday brought on a new level of fatigue, apparently quite common with Taxol. As the day progressed, my body began to feel achy and sore, but nothing unmanageable. Monday however, arrived with a thud, as my entire body was very achy, sore and exhausted. It felt like little fireworks of sharp pain that were constantly being set off throughout my body and Tylenol was just not cutting it as a pain reliever. My knees felt like they were on rusty hinges as I willed them to get me up and down the stairs as needed throughout the day. I napped for two and a half hours in the afternoon – which encompassed the only pain-free moments of the day. Needless to say, I was happy for Monday to end.

It is an interesting journey to say the least, waiting each time for my body to recognize new things that are happening to it. There really is no adequate preparation one can do for this, other than to read other blogs on the internet (which can really freak you out), or talk to friends who have walked this path prior to me. As they say, every person reacts differently to the onslaught of poison being tossed his or her way, so it’s best to not read the stories, but wait to see how it plays out.  I must say though, that I’m a little disappointed by the level of pain that Taxol is delivering to my body already today, and may have to fall back on Percocet for a little relief. Guess I won’t be running around the block today – that’ll have to wait for a day or two for when the rusty knees and internal fireworks subside!

Advertisements

About denisemacdonald

I am a Canadian entrepreneur who has been spending the majority of my time between Canada and Panama, Central America. Living oceanfront, I am an 'investment consultant', predominantly in the area of real estate in the beaches areas. Photography is my hobby. In April, 2014 I was diagnosed with Stage 3 Triple Negative Breast Cancer. I will be sharing my journey here on these 'pages'. If you would like to learn more about "Triple Negative" breast cancer, please click onto http://www.tnbcfoundation.org/.
This entry was posted in Uncategorized. Bookmark the permalink.

2 Responses to Poster Girl?

  1. Bridget says:

    Oh boy Denise you are a very strong and positive person. I would have loved to read your blog before I headed into treatment. Any change in treatment appointments used to send me over the edge. Getting on those big girl pants is very difficult. I am so glad you have yet another treatment behind you. Your smile and loving heart is a gift to all of us in the path of your journey. Thanks for sharing. Bridget

  2. You DO look like a poster girl in that pic, but I think you’d be the poster girl for successfully combining conventional and complementary therapies against our triple negative intruder. I hope my blog and stories weren’t one of the ones that terrified you. In fact, your reactions to paclitaxel sound pretty close to mine. I asked about the ice to toes and fingers too, and was told it was unnecessary. My peripheral neuropathy is mostly gone now, and all but one of the nails that I lost are growing back—maybe you can try it for the fingers only?

    You’re doing great. Lorazepam is your friend, as is Percocet or hydromorphone—now is the time to cut yourself all the breaks you can so you can slip through these treatments as painfree and calmly as possible.

    Congrats on passing the halfway mark!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s